Alert archive / North Dakota / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 14, NWS Grand Forks, ND

May 14, 1998Cavalier County, North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at May 14, 1998, 1:56 PM CDT for Cavalier County, North Dakota. It was in force for 49 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 14, 1998, 1:56 PM CDT (18:56 UTC)
Expired
May 14, 1998, 2:45 PM CDT
In force
49 min
Issued by
NWS Grand Forks, ND
Area
Whole counties

County Cavalier County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 162 km from the middle of the area, began a volume at 18:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 14, 2:15 PM CDTHail 0.75Langdon, ND

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 6.9 hours before the alert went out and 278 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 1998-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 635 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 1998-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -51 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
635 J/kg
Mixed-layer CIN
-252 J/kg
Mixed-layer LCL
945 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
-51 m²/s²
0-3 km storm-relative helicity
109 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

483 
WUUS1 KFAR 141900
SVRFAR
NDC019-141945-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
156 PM CDT THU MAY 14 1998

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN CAVALIER COUNTY IN NORTHEASTERN NORTH DAKOTA

* UNTIL 245 PM CDT

* AT 158 PM...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES
  SOUTH OF CAVALIER MOVING NORTH AT 20 MPH. HAIL WILL BE THE BIGGEST
  THREAT FROM THESE STORMS.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LANGDON BY 205 PM.
  MOUNT CARMEL BY 220 PM.

DAMAGING WIND...LARGE HAIL...DEADLY LIGHTNING AND TORNADOES ARE
ALL POSSIBLE IN SEVERE THUNDERSTORMS. SEEK SHELTER IN A REINFORCED
BUILDING IMMEDIATELY

EWENS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 10:39 AM CDT, 3 hours 17 minutes earlier.

Area forecast discussion, May 14, 10:39 AM CDT, 3 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1039 AM CDT THU MAY 14 1998

FIRST PERIOD DISCUSSION...ABR SNDG HAS A GOOD CAP AND
A CONVECTIVE TEMP OF 97F. MANY SNDGS ACRS THE CNTRL NRN
PLNS ALSO WELL CAPPED AND DRY OUT AOB THEINVESION.
IMPRESSIVE LOADED GUN AT LBF THOUGH CAP IS STRONG.
SUSPECT WE MAY BE LOOKING AT AN UNDER RUNNING EVENT TDY.
HOWEVER SOME H7 CAA ACRS SD WL MAKE FOR UNSTABLE ATMOS
TO THE S WHICH WOULD MOVE NE INTO ERN ND AND NW MN.
SO WL KEEP POPS GOING TDY. WL CHECK OVR ZONES.

HOPPES

In the hours before

Local storm report, May 14, 8:17 AM CDT, 5 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT...DELAYED REPORT
NATIONAL WEATHER SERVICE EASTERN NORTH DAKOTA/GRAND FORKS
815 AM CDT THU MAY 14 1997

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

110 AM     BENSON                    ND   0.75 INCH HAIL
05/14/98   GRAMS ISLAND

125 AM     ZERKEL                    MN   0.75 INCH HAIL
05/14/98   CLEARWATER

KENNEDY

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 12:52 AM CDTSevere Thunderstorm WarningFGFBenson33 min
May 14, 1:25 AM CDTSevere Thunderstorm WarningFGFRamsey30 min
May 14, 1:47 AM CDTSevere Thunderstorm WarningFGFNelson33 min
May 14, 2:16 AM CDTSevere Thunderstorm WarningFGFGrand Forks, Walsh34 min
May 14, 2:50 AM CDTSevere Thunderstorm WarningFGFGrand Forks, Walsh15 min
May 14, 1:26 PM CDTSevere Thunderstorm WarningFGFRamsey49 min
May 14, 2:31 PM CDTSevere Thunderstorm WarningFGFCavalier49 min
May 14, 6:53 PM CDTSevere Thunderstorm WarningFGFPembina47 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.